Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Drugs and DHT production
Mar 28, 2008

Over the last year I've been experiencing noticeable hair loss. To investigate the causes, I had my blood tested for DHT levels (Dihydrotesterone) - a known culprit in male hair loss. My DHT levels were off the chart - 5500pmol/L vs. the high normal of 3400.

I'm wondering whether there could be any link between HIV drugs and DHT production? I'm currently taking Kivexa (3TC and Abacavir) and Kaletra and have a long history on 3TC which I understand has some implications in hair loss - though why hair loss would just start happening is perplexing.....

Many thanks!

Response from Dr. Henry

I haven't seen any data linking any of your HIV drugs to increased levels of DHT. Most of the literature and clinical experience has been focused on possible LOWER levels of testosterone and other androgenic hormones in the setting of HIV infection with no clear linkage to any particular HIV drug. A causal relationship linking a drug to high levels of DHT and hair loss may be tough to pin down given how common hair loss is in the general population and the variability of hormone levels and even HIV drug levels from person to person. If any reader knows of a good relevant reference please post! KH



Previous
Amyl use
Next
Testosterone and sex drive

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement